Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Triglycerides
Feb 6, 2001

I have known that I am HIV positive for 14 yrs, started meds in January 1996. Currently on AZT, Sustiva, Fortovase, and Ritonavir. My last T-cell count was 782 with viral load non-detectable. But my triglycerides were over 500 in December although my cholesterol was in the "normal" range around 225, she said that this is more than likely due to the protease inhibitors. My doctor recommended adding gemfibrozil which has numerous side effects and hard for me to tolerate. In January my labs showed that both my cholesterol and my triglycerides were lower, 150 and 404.It was at my last visit that my doctor suggested adding yet another med for lowering lipids, pravastatin. It is much easier to tolerate and has actually lessened the trips to the bathroom (diarrea). She recommended taking both meds. is it necessary to take both the gemfibrozil and the pravastatin? Thanks, Jim

Response from Dr. Boyle

It may not be necessary. First, your triglycerides should be checked in a fasting state. Meals can significantly elevate triglyceride levels and may not indicate the true triglyceride level. Second, you may be able to improve triglyceride control by appropriate dietary changes and exercise and these should be maximized before adding yet another medication. Finally, there is a potential interaction between gemfibrozil and pravastatin and great caution should be exercised when combining the two. Your doctor may be aware of all of this and still recommend that you add gemfibrozil, but you should discuss these points before starting it. BB



Previous
Meth mixed with Sustiva
Next
Wasting/Energy/Testosterone supplementation

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement